Alert archive / Ohio / Tornado Warnings in 1998
Tornado Warning 18, NWS Wilmington, OH
NWS Wilmington, OH issued this tornado warning at Aug 25, 1998, 3:34 PM EDT for Licking County, Ohio. It was in force for 66 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 25, 1998, 3:34 PM EDT (19:34 UTC)
- Expired
- Aug 25, 1998, 4:40 PM EDT
- In force
- 66 min
- Issued by
- NWS Wilmington, OH
- Area
- Whole counties
County Licking County, OH
The radar
The Cincinnati radar (KILN), 137 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 3:45 PM EDT | Tornado F2 | Utica, OH | A tornado knocked down numerous trees, destroyed 2 barns, and caused significant damage to 4 homes. |
| Aug 25, 4:45 PM EDT | Thunderstorm Wind 50 | Countywide, OH | Trees knocked down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 25, 2:30 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 369 J/kg
- Mixed-layer CIN
- -244 J/kg
- Mixed-layer LCL
- 1371 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KILN 251936 RRA TORILN OHC089-252035- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 334 PM EDT TUE AUG 25 1998 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * TORNADO WARNING FOR... LICKING COUNTY IN CENTRAL OHIO. * UNTIL 440 PM EDT * AT 331 PM EDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 21 MILES NORTHWEST OF NEWARK NEAR HARTFORD MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HOMER AT 344 PM EDT . UTICA AT 351 PM EDT . ST LOUISVILLE AT 355 PM EDT . THIS STORM HAS A HISTORY OF VERY LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! .END/FARINA
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this tornado warning went out at Aug 25, 3:01 PM EDT, 33 minutes earlier.
Area forecast discussion, Aug 25, 3:01 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 301 PM EDT TUE AUG 25 1998 CDFNT DROPPING SLOWLY SEWD ACROSS FA THIS PM. NMRS BOUNDARIES SHOWING UP ON SATELLITE AND KILN 88D. XPCT SCT TSRA TO CONTINUE DEVELOPING AND PUSHING SLOWLY SWD DURING THE LATE PM AND EVENING HOURS. ATMOSPHERE SET UP FOR DAMAGING WIND GUSTS AND SOME HAIL . WL NEED TO MENTION CHC TSRA THIS EVENING OVR CNTRL OH AND IN AND PRIOR TO MIDNIGHT ALONG THE OH RIVER. SKIES WL CLEAR TONIGHT BEHIND THE FRONTAL PASSAGE WITH SOMEWHAT DRIER AIR EXPECTED TO MOVE INTO FA. HI PRES WL BUILD INTO THE OH VLY ON WED AND REMAIN ACROSS THE AREA KEEPING CONDITIONS DRY. WILKINSON
In the hours before
Special weather statement, Aug 25, 10:48 AM EDT, 4 hours 46 minutes before
OHZ026-034-035-042>046-051>056-060>065-070>074-077>082-088-INZ 050-058-059-066-073>075-080-KYZ091>093-252100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 1048 AM EDT TUE AUG 25 1998 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... A COLD FRONT IS EXPECTED TO DROP SOUTHWARD ACROSS THE OHIO VALLEY LATE THIS AFTERNOON AND INTO THE EVENING HOURS. AHEAD OF THE FRONT THE ATMOSPHERE WILL BECOME VERY UNSTABLE. SCATTERED THUNDERSTORMS WILL DEVELOP AND MOVE INTO WEST-CENTRAL OHIO DURING THE EARLY AFTERNOON HOURS AND THEN SPREAD INTO THE MIAMI AND WHITEWATER VALLEYS AND CENTRAL OHIO BY MID AFTERNOON. OVER FAR SOUTHERN OHIO ...SOUTHEASTERN INDIANA AND EXTREME NORTHERN KENTUCKY...SCATTERED THUNDERSTORMS CAN BE EXPECTED BY LATE AFTERNOON. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH. HAIL GREATER THAN 3/4 OF AN INCH IN DIAMETER IS ALSO POSSIBLE. SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES. WILKINSON
Special weather statement, Aug 25, 2:37 PM EDT, 57 minutes before
OHZ026-034-035-042>046-051>056-060>065-070>074-077-078-080-082-260100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 237 PM EDT TUE AUG 25 1998 ...SEVERE THUNDERSTORM WATCH NUMBER 801 IS IN EFFECT UNTIL 9 PM EDT FOR WEST CENTRAL OHIO...THE MIAMI VALLEY...CENTRAL OHIO AND MOST OF EXTREME SOUTHERN OHIO... SOME CITIES IN THE WATCH INCLUDE CINCINNATI...COLUMBUS...DAYTON... LANCASTER...SPRINGFIELD AND WAPOKENTA. STRONG TO SEVERE THUNDERSTORMS RUNNING ACROSS NORTHERN OHIO...WESTWARD INTO EXTREME NORTHEAST INDIANA...WILL MOVE SOUTHEAST AS THE AFTERNOON AND EVENING PROGRESSES. DAMAGING WINDS ARE THE MAIN THREAT FROM THESE STORMS...WITH GUSTS UP TO 70 MPH POSSIBLE. IN ADDITION...LARGE HAIL...FREQUENT LIGHTNING AND BRIEF HEAVY RAINS ARE POSSIBLE WITH ANY OF THESE STORMS. .END/SITES
Local storm report, Aug 25, 2:52 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OHIO
252 PM EDT TUE AUG 25 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0225 PM KENTON OH 1.75 INCH HAIL
08/25/98 HARDIN GOLFBALL SIZE HAIL AND
FIVE LARGE TREES DOWN 5
MILES E OF KENTONThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 8:23 PM EDT | Severe Thunderstorm Warning | ILN | Greene | 32 min |
| Aug 25, 2:03 PM EDT | Severe Thunderstorm Warning | ILN | Hardin | 42 min |
| Aug 25, 3:24 PM EDT | Severe Thunderstorm Warning | ILN | Logan | 46 min |
| Aug 25, 3:35 PM EDT | Severe Thunderstorm Warning | ILN | Shelby | 35 min |
| Aug 25, 3:39 PM EDT | Severe Thunderstorm Warning | ILN | Darke | 46 min |
| Aug 25, 3:39 PM EDT | Severe Thunderstorm Warning | ILN | Delaware | 61 min |
| Aug 25, 3:47 PM EDT | Severe Thunderstorm Warning | ILN | Champaign | 63 min |
| Aug 25, 3:54 PM EDT | Severe Thunderstorm Warning | ILN | Miami | 46 min |
| Aug 25, 4:08 PM EDT | Severe Thunderstorm Warning | ILN | Union | 47 min |
| Aug 25, 4:17 PM EDT | Severe Thunderstorm Warning | ILN | Franklin | 63 min |
| Aug 25, 4:19 PM EDT | Severe Thunderstorm Warning | ILN | Madison | 66 min |
| Aug 25, 4:26 PM EDT | Severe Thunderstorm Warning | ILN | Licking | 59 min |
| Aug 25, 4:31 PM EDT | Severe Thunderstorm Warning | ILN | Clark | 64 min |
| Aug 25, 5:13 PM EDT | Severe Thunderstorm Warning | ILN | Pickaway | 62 min |
| Aug 25, 5:18 PM EDT | Severe Thunderstorm Warning | ILN | Fayette | 62 min |
| Aug 25, 5:44 PM EDT | Severe Thunderstorm Warning | ILN | Fairfield | 61 min |
| Aug 25, 5:49 PM EDT | Severe Thunderstorm Warning | ILN | Montgomery | 61 min |
| Aug 25, 6:00 PM EDT | Severe Thunderstorm Warning | ILN | Hocking | 65 min |
| Aug 25, 6:19 PM EDT | Severe Thunderstorm Warning | ILN | Ross | 76 min |
| Aug 25, 6:37 PM EDT | Severe Thunderstorm Warning | ILN | Hamilton | 33 min |
| Aug 25, 7:16 PM EDT | Severe Thunderstorm Warning | ILN | Clermont | 29 min |
| Aug 25, 7:19 PM EDT | Severe Thunderstorm Warning | ILN | Pike | 51 min |
| Aug 25, 7:25 PM EDT | Severe Thunderstorm Warning | ILN | Brown | 30 min |
Nearby
Tornado Warnings in Ohio, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.